Alert archive / Georgia / Small Craft Advisories in 2024

Small Craft Advisory 21, NWS Charleston, SC

February 21, 2024

NWS Charleston, SC issued this small craft advisory at Feb 21, 2024, 3:31 AM EST. It took effect at Feb 21, 2024, 10:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 21, 2024, 3:31 AM EST (08:31 UTC)
In effect from
Feb 21, 2024, 10:00 AM EST
Expired
Feb 22, 2024, 1:00 AM EST
In force
15 hr
Issued by
NWS Charleston, SC

The text

As transmitted.

651 
WHUS72 KCHS 210831
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
331 AM EST Wed Feb 21 2024

AMZ374-211645-
/O.NEW.KCHS.SC.Y.0021.240221T1500Z-240222T0000Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
331 AM EST Wed Feb 21 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
EST THIS EVENING...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas 
  4 to 6 ft expected.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...From 10 AM this morning to 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
7 follow-up statements
343 
WHUS72 KCHS 211135
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
635 AM EST Wed Feb 21 2024

AMZ374-211945-
/O.CON.KCHS.SC.Y.0021.240221T1500Z-240222T0000Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
635 AM EST Wed Feb 21 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 7 PM EST THIS EVENING...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas 
  4 to 6 ft expected.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...From 10 AM this morning to 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
209 
WHUS72 KCHS 211444
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
944 AM EST Wed Feb 21 2024

AMZ374-212245-
/O.CON.KCHS.SC.Y.0021.240221T1500Z-240222T0000Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
944 AM EST Wed Feb 21 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 
  4 to 6 ft expected.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...From 10 AM this morning to 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
951 
WHUS72 KCHS 211745
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
1245 PM EST Wed Feb 21 2024

AMZ374-220000-
/O.CON.KCHS.SC.Y.0021.000000T0000Z-240222T0000Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1245 PM EST Wed Feb 21 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...North winds 10 to 20 kt with gusts up to 25 kt and seas 
  4 to 6 ft expected.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...From 10 AM this morning to 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
220 
WHUS72 KCHS 211957
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
257 PM EST Wed Feb 21 2024

AMZ374-220000-
/O.CON.KCHS.SC.Y.0021.000000T0000Z-240222T0000Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
257 PM EST Wed Feb 21 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Seas 4 to 6 ft.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
950 
WHUS72 KCHS 212345
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
645 PM EST Wed Feb 21 2024

AMZ374-220600-
/O.EXT.KCHS.SC.Y.0021.000000T0000Z-240222T0600Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
645 PM EST Wed Feb 21 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM EST THURSDAY...

* WHAT...Seas 4 to 6 ft.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
366 
WHUS72 KCHS 220247
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
947 PM EST Wed Feb 21 2024

AMZ374-220600-
/O.CON.KCHS.SC.Y.0021.000000T0000Z-240222T0600Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
947 PM EST Wed Feb 21 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
THURSDAY...

* WHAT...Seas 4 to 6 ft.

* WHERE...Savannah to Altamaha Sound from 20 to 60 NM.

* WHEN...Until 1 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
425 
WHUS72 KCHS 220543
MWWCHS

URGENT - MARINE WEATHER MESSAGE
National Weather Service Charleston SC
1243 AM EST Thu Feb 22 2024

AMZ374-220645-
/O.EXP.KCHS.SC.Y.0021.000000T0000Z-240222T0600Z/
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1243 AM EST Thu Feb 22 2024

...SMALL CRAFT ADVISORY WILL EXPIRE AT 1 AM EST EARLY THIS
MORNING...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at Feb 21, 1:03 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Feb 21, 1:03 AM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
103 AM EST Wed Feb 21 2024

.SYNOPSIS...
High pressure will prevail through Thursday, with a cold front
passing through the area Friday. High pressure will return to
the region this weekend and prevail into early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Aloft, a shortwave will pull further out to sea, with a slow rise in
heights to occur in its wake within a deep northwest flow. At the
sfc, high pressure will ridge east of the Appalachians through the
night and into the Gulf of Mexico, as low pressure continues to
meander well offshore across the western Atlantic. Clear skies and
light/calm winds will continue to support a fair amount of radiational
cooling, especially for locations inland. Low temps should dip
into the lower 30s inland to upper 30s/lower 40s near the coast.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
Wednesday and Wednesday night: Upper ridging aloft will build in
across the region as high pressure prevails at the surface.
Expect clear skies and quiet conditions with temperatures a few
degrees below normal. Highs are forecast to reach the low 60s
across most of the forecast area, with some mid 60s possible for
southeast Georgia. Overnight, lows should dip into the mid 30s
across the inland tier ranging to the low 40s along the coast.

Thursday through Friday: This will be the busiest portion of the
forecast period thanks to the approach and passage of a cold front
Thursday night through Friday. Ahead of the front on Thursday,
conditions will be quiet and the main change will be the arrival of
return flow and warmer temperatures. Highs are forecast to reach the
upper 60s and low 70s away from the coastline. Thursday night, the
cold front will begin to approach from the west and deep moisture
will surge into the area ahead of it. Precipitable water values are
progged to increase into the 1.00-1.25" range by sunrise Friday. An
area of showers will push into the forecast area late Thursday night
and work to the east through Friday afternoon. Rainfall amounts are
not expected to be significant, with less than 0.25" expected. There
continues to be the chance for some weak instability on Friday, and
we have maintained the mention of a slight chance of thunderstorms.
However, the overall severe threat looks to be quite low. Perhaps
most impactful will be gusty winds developing late Thursday night
ahead of the front and continuing into Friday afternoon. At the
peak, wind gusts around 25 mph can be expected across the entire
area, with 30 mph likely along portions of the immediate coast. The
front will shift offshore in the late afternoon hours and the
coverage of showers will diminish.

Lake Winds: A cold front will approach the area late Thursday night
and pass through on Friday. Strong, gusty winds are expected to
develop across Lake Moultrie late Thursday night and continue into
Friday afternoon. Gusts to 25 knots will be possible, and a Lake
Wind Advisory could be needed.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Beginning Friday night, the cold front will be positioned well
offshore and high pressure will steadily build in through Saturday.
A secondary front, or surface trough, will drop through the area by
Saturday night and high pressure with quiet conditions will prevail
into early next week. Behind the Friday/Friday night front, there
will not be a significant airmass change as temperatures for the
weekend are expected to be near normal. However, as we move into
early next week, model guidance suggests a significant warm up is on
the way with low to mid 70s for Monday and even mid to upper 70s by
Tuesday.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions will occur at the KCHS/KJZI/KSAV terminals through
06Z Thursday.

Extended Aviation Outlook: A brief period of MVFR ceilings and
rain showers will be possible on Friday as a cold front passes
through the region. Gusty winds are expected late Thursday night
through Friday.

&&

.MARINE...
Overnight: A ridge of high pressure will continue to extend
inland, while low pressure spins well off the East Coast. This
pattern will maintain a mostly north to northeast flow across
local waters with speeds generally between 10-15 kt, but perhaps
topping out out near 15-20 knots across the northern SC
nearshore waters and offshore Georgia waters near daybreak.
Seas should peak between 3-5 ft late, largest across northern SC
nearshore waters and offshore GA water approaching daybreak.

Wednesday through Sunday: Elevated north to northeast flow will
continue through most of Wednesday before diminishing significantly
Wednesday night. Seas will be elevated thanks to the moderate flow,
with 6 ft seas likely in the outer GA waters. A Small Craft Advisory
will likely be needed in the outer GA waters, leading into the main
marine event coming Thursday night onward. Starting Thursday, winds
will become southwesterly ahead of an approaching cold front and
will ramp up into the evening. The worst marine conditions will
occur late Thursday night through Friday as strong southwest flow
spreads across the local waters ahead of an approaching cold front.
Small Craft Advisories will almost certainly be needed for all the
waters including Charleston Harbor. In fact, the likelihood of gale
force gusts is increasing for Friday morning through early Friday
afternoon. The primary areas of concern are the Charleston County
waters and the outer GA waters, and a Gale Watch/Warning could
eventually be needed. Winds will turn westerly and then
northwesterly behind the front Friday night and continue through
Saturday. All marine headlines should come to an end Saturday with
much quieter conditions expected through the rest of the
weekend.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...BSH
LONG TERM...BSH
AVIATION...DPB
MARINE...DPB
Hazardous weather outlook, Feb 20, 3:26 PM EST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
326 PM EST Tue Feb 20 2024

SCZ045-212030-
Inland Berkeley-
326 PM EST Tue Feb 20 2024

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Lake Winds: Strong, gusty winds are expected to develop across Lake
Moultrie late Thursday night and Friday as a cold front passes
through the area. Frequent gusts to around 25 knots are likely, and a
Lake Wind Advisory could eventually be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ350-374-212030-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
326 PM EST Tue Feb 20 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gales: Strong, gusty winds are expected to develop across portions of
the Atlantic coastal waters Thursday night through much of Friday.
Frequent gusts to gale force will be possible and Gale Watches and
Warnings could eventually be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-
047>052-212030-
Charleston Harbor-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-Jenkins-Screven-Candler-Bulloch-
Effingham-Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
326 PM EST Tue Feb 20 2024

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Nearby

Small Craft Advisories in Georgia, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.